Creating a free account will enable you to subscribe to our daily and weekly email newsletters, as well as customize your reading experience to show only the categories most relevant to you.
Signing up only take a few minutes, so why not give it a try and see what you've been missing out on.
In contrast to findings of a recent study, researchers in Denmark did not find an association between use of a class of antibiotics known as fluoroquinolones (such as ciprofloxacin) and an increased risk of retinal detachment, according to a study appearing in JAMA.
Retinal detachment (a separation of the retina from its connection at the back of the eye) is an acute eye disorder that may lead to loss of vision despite prompt surgical intervention. A recent study found that use of fluoroquinolones was strongly associated with retinal detachment, reporting a 4.5-fold significantly increased risk for ongoing exposure. A possible mechanism was effects of the drug on connective tissue, according to background information in the article. "Given the prevalent use of fluoroquinolones, this could, if confirmed in the general population, translate to many excess cases of retinal detachment that are potentially preventable."
Bjorn Pasternak, M.D., Ph.D., of the Statens Serum Institut, Copenhagen, Denmark, and colleagues used data from a nationwide register to investigate whether oral fluoroquinolone use was associated with increased risk of retinal detachment. The register had information about 748,792 episodes of fluoroquinolone use and 5,520,446 control episodes of nonuse, including data on participant characteristics, drugs used, and cases of retinal detachment with surgical treatment.
The fluoroquinolones used were ciprofloxacin (88.2 percent), ofloxacin (9.2 percent), fleroxacine (1.2 percent), moxifloxacin (0.8 percent), and others (0.7 percent).
Of 566 patients with retinal detachment, 72 were exposed to fluoroquinolones; 5 during current use (days 1-10), 7 during recent use (days 11-30), 14 during past use (days 31-60), and 46 during distant use (2-6 months). Among patients not exposed to fluoroquinolones, 494 cases occurred. Analysis of the data indicated that fluoroquinolone use compared with nonuse was not associated with increased risk of retinal detachment.
The authors write that given limited power, the study can only rule out more than a 3-fold relative increase in the risk of retinal detachment associated with current fluoroquinolone use. However, any differences in absolute risk are likely to have limited, if any, clinical significance: in terms of absolute risk, current use of fluoroquinolones would, in the worst-case scenario, account for no more than 11 additional cases of retinal detachment per 1,000,000 treatment episodes.
Allan S. Brett, M.D., of the University of South Carolina School of Medicine, Columbia, S.C., comments in an accompanying editorial on the findings in studies regarding an association between fluoroquinolone use and retinal detachment.
"For the physician caring for an inpatient with an indication for fluoroquinolone therapy, retinal detachment should not cross the physician's mind. But the next time an outpatient with no good indication for a quinolone asks for one 'because I got better last time I took it,' the physician might mention a remote possibility of retinal detachment among the many reasons for declining the request."
Article - JAMA doi:10.l001/jama.2013.280500
Editor’s Note: This study was supported by The Danish Medical Research Council. All authors have completed and submitted the ICMJE Form for Disclosure of Potential Conflicts of Interest and none were reported.
Editorial - JAMA doi:10.1001/jama.2013.280501.
Article adapted by Medical News Today from original press release. Click 'references' tab above for source.
Visit our Eye Health / Blindness category page for the latest news on this subject.
Please use one of the following formats to cite this article in your essay, paper or report:
JAMA. "Study finds no increased risk of retinal detachment with use of certain antibiotics." Medical News Today. MediLexicon, Intl., 3 Dec. 2013. Web.
12 Mar. 2014. <http://www.medicalnewstoday.com/releases/269561>
JAMA. (2013, December 3). "Study finds no increased risk of retinal detachment with use of certain antibiotics." Medical News Today. Retrieved from
Please note: If no author information is provided, the source is cited instead.
If you write about specific medications, operations, or procedures please do not name healthcare professionals by name.
For any corrections of factual information, or to contact our editorial team, please use our feedback form. Please send any medical news or health news press releases to:
Note: Any medical information published on this website is not intended as a substitute for informed medical advice and you should not take any action before consulting with a health care professional. For more information, please read our terms and conditions.
This page was printed from: http://www.medicalnewstoday.com/releases/269561.php
Visit www.medicalnewstoday.com for medical news and health news headlines posted throughout the day, every day.
© 2004-2014 All rights reserved. MNT (logo) is the registered trade mark of MediLexicon International Limited.